Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 5, NWS Elko, NV

March 9, 2022Nye County, Nevada

NWS Elko, NV issued this wind advisory at Mar 9, 2022, 2:33 PM PST for Nye County, Nevada. It took effect at Mar 10, 2022, 6:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2022, 2:33 PM PST (22:33 UTC)
In effect from
Mar 10, 2022, 6:00 AM PST
Expired
Mar 10, 2022, 2:10 PM PST
In force
8 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2839 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

652 
WWUS75 KLKN 092233
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
233 PM PST Wed Mar 9 2022

NVZ040-101200-
/O.NEW.KLKN.WI.Y.0005.220310T1400Z-220311T0200Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
233 PM PST Wed Mar 9 2022

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 6 AM to 6 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities for
  brief periods of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
366 
WWUS75 KLKN 101012
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
212 AM PST Thu Mar 10 2022

NVZ040-110200-
/O.CON.KLKN.WI.Y.0005.220310T1400Z-220311T0200Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
212 AM PST Thu Mar 10 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
PST THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 6 AM this morning to 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing dust may reduce visibilities for
  brief periods of time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
350 
WWUS75 KLKN 102210
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
210 PM PST Thu Mar 10 2022

NVZ040-102315-
/O.CAN.KLKN.WI.Y.0005.000000T0000Z-220311T0200Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
210 PM PST Thu Mar 10 2022

...WIND ADVISORY IS CANCELLED...

Strong wind gusts exceeding 45 mph are no longer expected.

Very windy conditions with gusts reaching 35 to 40 mph will 
continue through the evening. These winds will diminish after 
midnight.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 9, 1:34 AM PST, 12 hours 59 minutes earlier.

Area forecast discussion, Mar 9, 1:34 AM PST, 12 hours 59 minutes before
Area Forecast Discussion
National Weather Service Elko NV
134 AM PST Wed Mar 9 2022

.SYNOPSIS...A cold upper level system will bring snow showers
across much of the region through this evening before diminishing
north to south overnight into tomorrow morning. Generally light
amounts expected, but some higher amounts possible, mainly for
northeast Nevada mountains. Cool to cold temps expected through
tomorrow as well. High pressure building in will bring drier weather
and warming temps late week into the weekend.

&&

.SHORT TERM...This morning through Thursday night...Snow showers
across the north will continue and expand into central NV later
this morning as the broad cold upper level trough continues to
drop south. Showers expected to continue across much of the region
through the afternoon into the evening. The trough axis is
expected to drag south across the region overnight into tomorrow
morning, with snow showers diminishing north to south behind its
passage. Overall, snow accumulations are expected to be light with
this system. Generally up to around an inch in the valleys, maybe
up to 2 inches for northeast NV valleys. Mountains around 1-4
inches, with higher amounts expected for northern Elko mountains
and the Ruby Mountains/East Humboldt Range (4-8+ inches) and
Winter Weather Advisories continue for those zones. After any
lingering snow showers end across east-central NV tomorrow
morning, dry and cold northerly flow expected through tomorrow
night. Winds will become quite breezy to windy from the west to
northwest this afternoon, then turning more northerly tonight as
the trough/front drop through and the north to south surface
gradient tightens. In addition, some blowing and drifting of snow
possible, mainly on higher passes and summits. Winds remain quite
breezy to windy across central NV tomorrow as the gradient
remains quite tight. As of now, winds look to remain below
advisory level, but bear watching for northern Nye, especially NW
Nye. Cooler today, especially across the north, with highs in the
upper 20s to lower 30s in northern Elko county to upper 40s to low
50s in northern Nye county. Some upper 20s to lower 30s for
northern Elko county. Much colder tonight as skies begin to clear
out behind the system, with lows in the single digits in northern
Elko county to low upper teens to low 20s in northern Nye county.
Cold tomorrow with highs in the upper 20s to around 40s. Nighttime
lows in the upper single digits to around 20.

.LONG TERM...Friday through Tuesday.

Ridging will move in from the West on Friday and Saturday, which
will quickly moderate the air mass, and by Saturday, high
temperatures will have rebounded into the mid 50's to mid 60's
along with fair weather. Lows will be slower to moderate under
the ridge, with teens on Saturday morning, and 20's to the lower
30's on Sunday morning.

A system to the north looks to flatten the ridge a bit on Sunday,
and there could be a few showers in the mountains of northern
Elko County, but otherwise, just some clouds are expected in
northern Nevada. High temperatures cool slightly, but then rebound
again on Monday into the 60's as the ridge temporarily pops back
up over Nevada.

By Tuesday, another trof begins to move through Nevada in this
more progressive spring flow, bringing valley rain and mountain
snow showers.

&&

.AVIATION...Snow showers expected for most of the region though
tonight and could impact the taf sites. MVFR or lower VIS/CIGs
possible under heavier/steadier snowfall, especially this morning
and again tonight. Mountain obscuration and aircraft icing
likely. Winds generally 12-20g20-28kts through the period. Some
blowing dust possible for parts of central NV, possibly impacting
TPH, but confidence not high enough to include in taf.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until 4 PM PST Wednesday for Northern
Elko County.

Winter Weather Advisory until 7 PM PST Wednesday for Ruby
Mountains and East Humboldt Range.

&&

87/90/87

Nearby

Wind Advisories in Nevada, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.